Natural convection in a horizontal porous annulus with a step distribution in permeability

K. Muralidhar, R. A. Baunchalk, F. A. Kulacki

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


A numerical and experimental study of free convective flow and heat transfer in a horizontal annulus containing saturated porous material is reported in the present study. The special case of a step distribution in permeability, resulting in a two-layer system, has been considered. Both isothermal and constant heat flux boundary conditions have been imposed on the inner wall, while the outer wall is kept at a constant temperature. For the case of isothermal boundaries, a simple resistance law gives rise to a model of permeability which collapses the average Nusselt numbers of the variable permeability problem to that of the uniform case. Generally, agreement between experiments and calculation is satisfactory, although under certain circumstances, a systematic divergence of the data is observed. It is deduced in the present work that this is strictly related to non-Darcy effects.

Original languageEnglish (US)
Pages (from-to)889-893
Number of pages5
JournalJournal of Heat Transfer
Issue number4
StatePublished - Nov 1986


Dive into the research topics of 'Natural convection in a horizontal porous annulus with a step distribution in permeability'. Together they form a unique fingerprint.

Cite this